Hashimoto’s thyroid disease, also called Hashimoto’s thyroiditis, is perhaps the most common thyroid disease in the world. It’s the most common cause for hypothyroidism (under-active thyroid). It causes damage to the cells of the thyroid gland, and as a result the gland doesn’t make enough thyroid hormone. To compensate you have to take a thyroid hormone tablet (usually Levothyroxine, but it has many trade names) to “top up” your thyroid gland.
Who is or who was Hashimoto?
Dr. Hakaru Hashimoto was a Japanese doctor who first described this condition in 4 women in 1912. He first reported his research in a paper published that year. Since that time, we have learnt much more about this disease and what causes it.
Dr. Hashimoto studied the thyroid glands of these patients under a microscope, and noticed changes in the structure of the thyroid gland which he described in his paper. These changes are what causes the hormone deficiency, which is the main feature of this disease.
What causes Hashimoto’s thyroiditis?
Your immune system normally protects you by killing bacteria and viruses. It does this with the help of antibodies. In Hashimoto’s thyroiditis, there are antibodies that specifically attack the thyroid gland. Over many years, the gland starts malfunctioning. It starts to produce less and less of the thyroid hormone.
Who gets this condition?
It is at least 8 times more common in women than men. If you have another auto-immune condition, you are more likely than others to get this condition. Also, as this disorder runs in families, your chance of getting it is higher if you have a family member affected by it.
Can Hashimoto’s thyroiditis be reversed?
It’s understandable that everyone who has this condition wants to reverse it. Despite treating thousands of patients with Hashimoto’s thyroiditis, I haven’t seen anyone who was able to completely reverse it. However, I have seen many patients who were able to partially reverse it or slow it down. This means that they were able to reduce the amount of thyroid medication they were on. Rarely, some patients were even able to stop the thyroid medication. However you have to keep in mind that these patients had very mild thyroid disease. Their antibody levels were low and as a results only very little thyroid gland cells were destroyed. The remainder of the gland was able to make up for this loss. But even in these patients, as the years go by, the thyroid gradually starts failing again and they might end up taking the Levothyroxine tablet.
Why can’t I reverse Hashimoto’s thyroiditis?
Almost all of my patients ask this question. It’s because the thyroid antibodies cause permanent damage to the thyroid gland. The loss of cells that make the thyroid hormone are not replaced. Also it is a progressive condition, so it gets worse with time.
If you search on the internet, you’ll find many sites claiming that you can reverse Hashimoto’s thyroiditis. All I can say is that there is no remedy that has been scientifically proven to do this in all patients. This is because we don’t have any effective treatment to reduce or block the antibodies. Some patients, however, can have a partial reversal or even stop taking the thyroid medication (see the section above for the reason why).
But I don’t like taking tablets!
Nobody, me included, likes taking tablets daily. Try looking at this in a different way: taking a thyroid tablet once a day for the rest of your life is not really a big deal. Your body needs this hormone as it is essential for life, and you are not making enough of it. In most patients, you never will make enough. This however is not a big problem: you simply need to top up your level with a tablet which is completely harmless when taking in the right amounts. I wish all diseases had such a simple, safe and effective treatment!
What will happen if I don’t take my thyroid tablet?
You may end up having some of the symptoms of thyroid deficiency such as tiredness, hair loss, dry skin, low mood and others (see the previous section).
Is the thyroid tablet bad for me if I take it every day?
The simple answer? No.
You’ll only have a problem if you take too much or too little of the thyroid tablet. Your doctor can help you find the correct dose. Taking too much of the thyroid tablet can cause the symptoms of hyperthyroidism (read about it here). The opposite is also true: too little can cause symptoms of hypothyroidism.
Some patients feel unwell after taking the thyroid medication. In my experience, this is usually due to the underlying thyroid disease rather than the thyroid tablet. Fortunately, allergy is to the thyroid tablet is very, very rare. In fact, I don’t think I’ve ever seen a patient with a true drug allergy to Levothyroxine.
I started taking the thyroid tablet. Why is my dose being changed all the time?
If you have Hashimoto’s thyroiditis, it’s actually normal for your thyroid tablet dose to be changed. Why? Because Hashimoto’s thyroiditis is a progressive condition. It generally gets worse with time. That means that as the years go by, more and more of your thyroid gland is being destroyed. You start off with a 100% normal gland. Then antibodies cause damage to the cells that make the thyroid hormone. Gradually the hormone production falls to 90%. Then 80%, and months later to 70%. You get the idea. Each time the hormone production drops, your doctor will need to increase the dose of your Levothyroxine just to compensate. So basically, you are “topping up” for the loss of thyroid hormone production.
Another reason why your dose might be changing is because you may not be taking the thyroid tablet correctly. This can prevent the tablet from being absorbed properly. Food, coffee, milk, iron supplements and calcium tablets plus many other things reduce thyroid tablet absorption . You can read more about how to take the tablet correctly here.
2 thoughts on “Hashimoto’s Thyroid Disease”
I recently got my thyroid levels checked and after 4 years with no changes, my doctor tells me I have to reduce my synthroid. My TSH was L0.08 is this normal that after being steady for so long to reduce levels? I would expect to have to increase the dosage?
The possibilities for why this happened include: 1) possible better absorption of Synthroid, 2) you have lost weight and now need less 3) your thyroid gland is starting to function better.